List  briefly  ways in   which  clinical  illness  can  change  the  pharmacokinetics  and pharmacodynamics of antibiotic therapy.

[Click here to toggle visibility of the answers]

College Answer

There are many reasons for variable antibiotic pharmacology in ICU patients. Critical illness affects drug absorption, distribution and clearance via changes in fluid compartments,  organ · function and plasma protein concentrations.

The question specifically refers to the effects of critical illness, not genetic polymorphisms, drug interactions etc. The answer required a list. It should have been comprehensive but without too much detail.

a)  Changed pharmacokinetics

i)          Absorption - unpredictable oral  bioavailability due  to  diarrhoea. ileus  and potentially slowed IMI absorption due to impaired peripheral blood flow. 
ii)        Distribution - volume of distribution commonly increased by increased total body water. Decreased protein binding may lead to shortened T and increased  free drug eg. ceftriaxone. 

iii)       Elimination: metabolism, biotransfonnation and excretion. 
Metabolism - may be slowed by acute hepatic impainnent or reduced hepatic blood flow.

Excretion - Nonrenal clearance (eg. hepatic) affected by bilary obstruction, renal clearance impaired by renal failure and variably restored by dialysis (eg. some detail on the effects on aminoglycoside dosing were expected).

b)   Pharmacodynarnics refers to the effects of the drug. Effects on organ systems may be both toxic and therapeutic. There is obviously a close interplay with kinetics. The ways that critical illness influences the pharmacodynamics of antibiotics therefore may include:

i)          Antibacterial effect potentially reduced by increased Vo. impaired tissue

blood flow etc or increased by failure to excrete. 

ii)        Renal - more susceptible to renal failure because of impaired renal blood flow, dehydration (eg.aminoglycosides, amphotericin). 

iii)       Cardiovascular - more susceptible to cardiovascular toxicity eg. bradycardia with vancomycin bolus.

iv)  CNS more susceptible to cerebral toxicity of high dose penicillins

Discussion

The list provided above, through marvellously comprehensive, is difficult for a tired trainee to recall in a pinch. I will adjust it to include fewer words.

  • Changed pharmacokinetics
    • Unpredictable oral absorption (ileus)
    • Unpredictable IM absorption (shock)
    • Increased volume of distribution (volume overload)
    • Increased free drug levels (hypoalbuminaemia)
    • Decreased renal clearance (renal failure)
    • Increased artifical clerarance (dialysis)
    • Decreased hepatic metabolism (hepatic failure or low hepatic flow)
  • Changed pharmacodynamics
    • Decreased tissue delivery of drug (shock)
    • Increased adverse effects due to decreased clearance

A more detailed answer is reproduced here from Question 10 from the second paper of 2015

Pharmacokinetic changes:

  • Factors which decrease the antibiotic peak concentration:
    • Suboptimal gut absorption.
    • Increased volume of distribution (patients are typically fluid-overloaded)
    • Poor penetration to the site of action (poor tissue perfusion and generalised oedema)
  • Factors which increase the antibiotic peak concentration
    • Increased free fraction (decreased protein binding due to low albumin)
    • Diminished clearance (renal and hepatic failure)
  • Factors which increase the antibiotic half-life
    • Diminished clearance (renal and hepatic failure)
  • Factors which decrease the antibiotic half-life
    • Renal replacement therapy (enhances clearance)
    • Increased hepatic clearance (hyperdynamic circulation)
    • Increased glomerular filtration rate (hyperdynamic circulation)
    • Increased rate of drug metabolism due to a "hypermetabolic state" induced by trauma,  burns and exogenous catecholamine infusions

Pharmacodynamic changes:

  • Increased nephrotoxicity from aminoglycosides, if the renal function is already impaired
  • Increased cardiotoxicity from bleomycin and vancomycin
  • Increased risk of QT prolongation and arrhythmia with fluoroquinolones in the context of cardiac ischaemia, profound hypothermia, or extreme electrolyte derangement
  • Increased bone marrow toxicity from linezolid, cotrimoxazole, gancyclovir, chloramphenicol, beta-lactams of all sorts...
  • With a disrupted blood-brain barrier, an increased risk of seizures from high-dose beta-lactams, due to enhanced penetration.  
  • Worsening shock due to dapsone-induced methaemoglobinaemia and thus diminished oxygen-carrying capacity.

References

Roberts, Jason A., and Jeffrey Lipman. "Pharmacokinetic issues for antibiotics in the critically ill patient." Critical care medicine 37.3 (2009): 840-851.

Mehrotra, Rina, Raffaele De Gaudio, and Mark Palazzo. "Antibiotic pharmacokinetic and pharmacodynamic considerations in critical illness." Intensive care medicine 30.12 (2004): 2145-2156.